MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA PEDICLE SCREW ENH. POLY-AXIAL PEDICLE SCREW - CANNULATED 7X45MM

MEDACTA INTERNATIONAL SA PEDICLE SCREW ENH. POLY-AXIAL PEDICLE SCREW - CANNULATED 7X45MM
Model Number 03.52.338
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/12/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 19 december 2019.Lot 1720377: (b)(4) items manufactured and released on 01-feb-2018.Expiration date: 2023-01-14.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Clinical evaluation performed by medical director: 1,5 years after posterior lumbar fusion on a heavy patient, one of the pedicle screws is found broken and replaced few days later.The fracture of the screw did not hinder bone fusion, which took place satisfactorily.As the pedicle screws are temporary devices, it is possible that they may suffer fatigue fracture if, for example, bone fusion is delayed, or if it takes place in a situation that stresses the screw at long term.The damage on the outside of the screw thread is unclear: it may have been originated by removal procedure, but this is not written in the report.Also, the need to replace the screw if bone fusion was already successfully achieved is unclear.
 
Event or Problem Description
Primary surgery was performed at l5-s plif on (b)(6) 2018.The surgeon discovered the pedicle screw was broken at the left side of s1 in x-ray on december 9.Revision surgery was performed on (b)(6).The surgeon replaced with the new pedicle screw 8x50mm and performed the additional tlif surgery.The surgery finished successfully.It was unknown when the pedicle screw broke.The surgeon noticed the pedicle screw broke and continued the follow up until the revision surgery.The surgeon expressed an opinion that the pedicle screws seems to have strong force because the patient weight was (b)(6).
 
Additional Manufacturer Narrative
Device was returned on (b)(6) 2020.Preliminary investigation performed by r&d project manager from the pictures attached to the complaint, the pedicle screw 03.52.338, lot 1720377, is broken below the screw head before the thread starting.The root cause of the breakage is not clearly identified.A potential root cause could be the application of a very high load on the level.The lot involved (1720377) has no nc.A deeper analysis of the implant can be performed during the visual inspection.Preliminary investigation performed on (b)(6) 2020.Visual inspection performed by r&d project manager the pedicle screw received (ref.03.52.338 lot.1720377) is broken.There are no ncs in the route card of the lot 1720377.By the pictures enclosed in the complaint and by the visual inspection, it's possible to state that the root cause of the event is probably due to the application of a torsion bending force on the screw.As expressed also by the surgeon the force could be probably due also by the patient weight (105 kg).In addition to that the screw is in one of the most critical area in term of the discharging of force (s1).Visual inspection performed on (b)(6) 2020.

Brand Name
PEDICLE SCREW ENH. POLY-AXIAL PEDICLE SCREW - CANNULATED 7X45MM
Common Device Name
PEDICLE SCREW
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key9563986
Report Number3005180920-2019-01116
Device Sequence Number14002615
Product Code NKB
UDI-Device Identifier07630030857768
UDI-Public07630030857768
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K141988
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/14/2023
Device Model Number03.52.338
Device Catalogue Number03.52.338
Device Lot Number1720377
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/18/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/09/2019
Supplement Date Received by Manufacturer12/09/2019
Initial Report FDA Received Date01/08/2020
Supplement Report FDA Received Date03/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight105